Chemotherapy-induced peripheral neuropathy was described as background noise affecting daily life
M A Bakitas
Dr M A Bakitas, Dartmouth-Hitchcock Medical Center, Lebanon, NH, USA; Marie.Bakitas@dartmouth.edu
How do patients with cancer describe the experience and impact of chemotherapy-induced peripheral neuropathy (CIPN) on daily life?
Naturalistic inquiry using an interpretive descriptive approach.
Rural cancer centre in the US.
A purposeful sample of 28 patients (mean age 59 y, 71% women) with bilateral CIPN symptoms in the feet or hands (tingling, burning, numbness, “pins-and-needles,” or shock-like or painful sensations) that occurred after initiation of chemotherapy.
Primary data collection was through individual semi-structured interviews (25–90 min), which were audiotaped and transcribed. Data were analysed using content analysis and constant comparison. Rigour and data trustworthiness were enhanced through member checks and expert consultation.
Background noise was the overarching metaphor for the CIPN experience in daily life. Patients often described symptoms using comparisons with sound: “I still have trouble trying to figure out when to listen to the pain, and how to interpret the pain, and when to just tune it out.” Patients talked of CIPN as a constant drone …